The Migraine Associated Vertigo Community
Read our welcome post, user support wiki & visit our member recommended products page

At a crossroads and could use some advice

Hi all! I’ve been on Topamax since December 13, 2020. Titrated up to 100 mg but couldn’t tolerate the side effects (and was feeling much dizzier than my baseline dizzy) so landed at 75 mg (25 during the day, 50 at night). I seem to be in a pattern of 1 “good” week where my symptoms are decreased no vertigo, light liveable dizziness, light if any headaches, barely there ear ringing) where I’m like 70% where I used to be. Then right after, like clockwork, the “bad” week comes with horrible dizziness, bad ear ringing and headaches. I’ve tracked food, activity, hormones and even when nothing changes this keeps happening. I would like to stay on Topamax because it has stopped all my debilitating migraines and all my violent spinning vertigo episodes, but I’m thinking I need to add something for my daily dizziness, on a boat feeling, which is worse when I am still. I’m in vestibular rehab, CBT, meditate, take all the Beh recommended vitamins, have read Heal Your Headcahe and Victory over Vm, and got prisms. I get good sleep and eat a healthy diet (although I haven’t identified any food triggers). I do try to move my body everyday because I know it’s important for our migraine brains. But I am frustrated because I’m on disability and I would like to go back to work and resume my life and these weeks of semi normalcy and then it all comes crashing down is hard on my (already fragile) mental state. So I’m asking this group what would you do. SSNI? SNRI? A CGRP injectable? Or should I give up and just try Effexor? Any good stories of anyone in my boat would be appreciated. Or if you were on Topamax successful how long did it take you to feel not dizzy (or as close to it as you ever got)? Thank you in advance!

That’s not at all a long time ago. A crossroads within two months?

Do you really need to change the regime so soon?

It took me around a year and half to start improving whilst only on Amitriptyline (beyond the immediate benefits of the drug). Bear that in mind.

btw consider putting your case in a #personal-diaries Topic so people can see your case history more at-a-glance.

1 Like

Hi,

Sorry you’re having a rough time of it. First of all, it’s really good that after only 2 months on topamax you are seeing this type of improvement and at the reduced dosage of 75mg. 2 months for improvement when living with chronic mav is a gift.

Before you turn your head to other meds, can you stick with 75mg and then try the 100mg. With all my meds, I’ve had to go low and slow, it took me a year to get to 150mg of venlafaxine so patience is essential.

If after trying that you are still struggling to get additional improvement, then do some research into a suitable combo. Combos can be effective and can work but all these meds do take their toll. I’m on a combo plus ajovy so do feel the total impact. Its still so early in your med journey, take cautious steps before you get into combos. I do know that some folks on here have great success with it and it’s on my neurologists top 5.

The good week, bad week is an experience I’ve had and even would say good day, bad day… I put it down to lack of pacing. When this all started my VT physio explained to me that when I was good I just did way too much so after a bit, my brain simply remind me me who’s in charge.

Anyway, no easy way to make decisions on meds so I hope you figure it out. I’ve no doubt you will. Take care.

1 Like

Thank you for your response! Yes I think I am at a crossroads - what to do with medication. And yes 2 months isn’t a long time but I want to get this figured out and would like to resume life (like I’m sure we all do). I want to be an active participant in trialing medicine and finding something that helps me get through this.

I know that medicine takes time to work (3-4 months at right dose at minimum) and I’ve done a great job of dealing with the side effects and pulling through. But at this point I’m pretty sure this is as good topamax is going to do for me and I’m sure I can do more MGs than I’m on now. So at this point I think I need to add or change medicine and I want to figure out what to do. Doctors haven’t been so helpful so I figured coming here for some anecdotes would be a good idea.

1 Like

Are you using Topomax or Trokendi ER? Both are the same generic, topirimate, but I’ve known people who do much better on Trokendi ER than Topomax. You might consider asking your doctor about it.

75mg seems like a pretty good dose, good job on persevering. I would wait another month or so and then try adding Propanolol or Verapamil. Or, as you suggest switch to an SNRI or tricyclic. You could also try Cefaly in parallel with your medications, it continues to help me a lot.

Keep going, you’ll get there!

It’s definitely the right place to come talk about it. :heart:

Be careful of expecting too much from the meds. IMHO it’s time that often heals, but we can’t be 100% sure of that as we’re dealing with a lot of variables and a complex system.

Some people claim to get to 100% on meds, others never get there because of the meds, but instead improve over time (I’m a case in point - improved from 75% to 99% without any medication - meds helped me to 75% though!).

I’m a little surprised they put you on Topamax in the first instance, it’s a pretty full-on drug. The usual pattern in the UK, for example, is Propranolol or Amitriptyline first. In the US Venlafaxine is popular, formerly Nortriptyline.

You also have to discuss with your medics if you can come off of Topamax and switch slowly. You could search the site for people on combo’s of Topa with other drugs to see people’s experiences. Not sure you will get a response from many of the few people who regularly visit the site as that’s a pretty unusual setup.

There are probably a lot more people on the site who have dumped Topamax and moved to other drugs. Again they may not check in regularly, so search is your friend.

Consider putting up a Topic in #personal-diaries so people don’t have to ask you questions about your background.

Good luck!

2 Likes

I agree about the Topiramate. My own doctor stopped saying I should try it as soon as I asked if I might saying it was a long-term commitment whatever that was supposed to mean particularly to a person entering Year Six on Propranolol. When it comes to drug choice I have a feeling the U.K. guidelines must have changed quite recently and Topiramate is now ‘Top of the Pops’. Next Propranolol and then Amitriptyline. Sure I have read that but cannot current locate. Migraine neuro I saw said it’s her first choice for vestibular spectrum migraine which surprised me because the previous time I saw her she had said Sodium Valproate was.

2 Likes